Iowa, 2025

Damaging Winds in Iowa, July 29 to 30, 2025

July 29 to 30, 2025 · NWS DMX · 7 events in 5 counties and zones

A thermal ridge was in place across the area, creating a hot and humid environment that was deeply unstable with MLCAPE of 3000-4500 J/kg even through the overnight hours when storms passed across Iowa. Sub-severe storms developed on the evening of July 29th associated with a stationary boundary that was draped across the state, but with little available shear they were disorganized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A thermal ridge was in place across the area, creating a hot and humid environment that was deeply unstable with MLCAPE of 3000-4500 J/kg even through the overnight hours when storms passed across Iowa. Sub-severe storms developed on the evening of July 29th associated with a stationary boundary that was draped across the state, but with little available shear they were disorganized. Meanwhile, a shortwave riding along the ridge pushed in from the west and reached western Iowa after midnight. This upper level support helped to organize the earlier convection into a line of storms in eastern Iowa while the primary line of storms organized in western Iowa. Both resulted in winds gusting 55-65+ mph as they swept across the state, leaving behind broken and uprooted trees that damaged homes in a couple cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 29, 5:46 PM CST, 5 hours 56 minutes earlier. Its key messages:

  • Hot and humid conditions remain into this evening yet
  • Severe weather and heavy rain threats remain this evening/tonight and Wednesday. Damaging winds remain the primary concern, along with possible rainfall amounts of 1-3 inches or more, especially west
  • Cooler and drier Thursday and beyond
Area forecast discussion, Jul 29, 5:46 PM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 PM CDT Tue Jul 29 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Hot and humid conditions remain into this evening yet

- Severe weather and heavy rain threats remain this
  evening/tonight and Wednesday. Damaging winds remain the
  primary concern, along with possible rainfall amounts of 1-3
  inches or more, especially west

- Cooler and drier Thursday and beyond

&&

.DISCUSSION...
Issued at 317 PM CDT Tue Jul 29 2025

Hot and humid conditions have prevailed generally through the day,
though a very brief reprieve occurred for portions of central
Iowa as a large outflow boundary from decaying convection across
the north dove southward, leading so slightly reduced
temperatures in the 80s in some locations this afternoon.
However, temperatures have increased as of 2pm across the area
with values in the upper 80s north into central Iowa and in the
low 90s south. The expectation remains that values will increase
further into the low to mid 90s through the rest of the
afternoon and remain into this evening, with heat indices
reaching in around 105+ degrees in southern Iowa and extending
up to around the I-80 corridor, thus the earlier expansion of
the Heat Advisory further north that will remain until 8pm.

The attention then primarily becomes very focused on the return of
active weather this evening, which per CAM guidance still has some
variation between members on when the activity develops with the
passing boundary. HRRR and FV3 members suggest that storms begin to
fire around or just after 7-8pm, while more tend to favor convection
developing into western Iowa and become more widespread between 10pm-
12am. Given an increase in forcing to lift with this boundary, along
with the increase of at least some low level jet further west, and
plenty of instability over 3000+ J/kg though shear is more marginal,
storms should have no issue developing but may be more messy in
coverage as updrafts may struggle to maintain themselves. With warm
air near the surface as well, this convection looks to be more
elevated in nature, with steep lapse rates around 7 J/kg supporting
at least a small hail threat, though damaging winds remain the main
severe hazard as DCAPE values around 1000-1500 J/KG are depicted in
RAP and NAM soundings over southwestern Iowa. The Slight Risk per
SPC remains reasonable, with more of an isolated severe risk further
north and east. Of increasing concern as well is the potential for
heavy rainfall, as HREF guidance depicts the showers and storms
tonight into Wednesday morning kicking out amounts of 1-3+ inches of
rainfall , especially over southern/western Iowa, while the GEFS has
these higher amounts further north. While the variability remains on
the location of the heavier rainfall, the certainty is high that
heavy rainfall will fall somewhere in these areas, which has
resulted after coordination of neighboring offices to issue a Flood
Watch for much of western into southern Iowa tonight through
Wednesday morning. Scattered flash flooding is possible, along with
river rises that could lead to additional impacts, which is
highlighted per the Slight ERO that the WPC included in the area,
though more broad in coverage to account for lingering
uncertainties. Details will continue to be refined over the next
several hours as conditions set up.

Following the active weather expected tonight through Wednesday
morning, will see mid-level flow gradually shift northwesterly and
surface flow shift northeasterly, which will usher in cooler and
comfortable temperatures as highs are only expected to reach the 70s
across much of Iowa. However, further south/southeast, a boundary
overhead with the area remaining in the warm and humid air will lead
to at least the potential for additional showers and storms to
develop late Wednesday afternoon through the evening. Will have to
closely monitor how conditions evolve through the day Wednesday. Any
redevelopment of showers and storms would pose primarily damaging
winds and heavy rain as the main threats again.

Thursday and beyond will be come with much quieter and cooler
weather over several days as high pressure sinks down, though some
low end chances for at least shower activity is not completely out
of the question. These details will be assessed in the coming
days.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 646 PM CDT Tue Jul 29 2025

VFR conditions are prevailing at the moment, but that is
expected to change as thunderstorms are beginning to develop
from near SLB to IKV to OOA. These may be isolated to scattered
and have PROB30 groups for this and/or as coverage is expected
to increase as storms arrive from the west later this evening.
Visibility and ceilings will lower into restrictions that will
more or less prevail as rounds of storms roll through later
tonight into Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 10 PM CDT this evening through Wednesday
morning for IAZ004-005-015-023>025-033>037-044>050-057>062-
070>075-081>086-092>097.
Heat Advisory until 8 PM CDT this evening for IAZ057>062-
070>075-081>086-092>097.

&&

DISCUSSION...Bury
AVIATION...Ansorge
Hazardous weather outlook, Jul 29, 4:10 PM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
510 PM CDT Tue Jul 29 2025

IAZ006-007-016-017-025>028-036>039-048>050-302215-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible. Damaging winds and heavy rainfall
are the main concerns with this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday, Isolated strong storms are possible, with
gusty winds and heavy rainfall the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

IAZ057>062-070>075-081>086-092>097-302215-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Heat Advisory is in effect through this evening. A Flood Watch
is in effect through early Wednesday morning. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible, especially over southwestern Iowa.
Damaging winds and heavy rainfall are the main concerns with this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday, with redevelopment possible over
southern/eastern Iowa by the afternoon to evening. A few isolated
severe storms are possible, with gusty winds and heavy rainfall
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

IAZ004-005-015-023-024-033>035-044>047-302215-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flood Watch is in effect through early Wednesday morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible, mainly over central Iowa. Damaging
winds and heavy rainfall are the main concerns with this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday. Isolated strong storms are possible, with
gusty winds and heavy rainfall the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

In the hours before

Special weather statement, Jul 29, 8:16 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
916 PM CDT Tue Jul 29 2025

IAZ006-007-300300-
Winnebago IA-Worth IA-
916 PM CDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT WORTH AND NORTHEASTERN WINNEBAGO
COUNTIES THROUGH 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rice Lake, or 11 miles west of Northwood, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwood, Lake Mills, Manly, Emmons, Rice Lake, Kensett, Grafton,
Hanlontown, Joice, Scarville, Bolan, Lake Mills Municipal Airport,
Hogsback Wildlife Area, Northwood Municipal, and Rice Lake State
Park.

This includes Interstate 35 between mile markers 204 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4326 9302 4325 9320 4332 9360 4350 9362
      4350 9303
TIME...MOT...LOC 0216Z 273DEG 33KT 4339 9344

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Fowle
Special weather statement, Jul 29, 9:24 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1024 PM CDT Tue Jul 29 2025

IAZ047-048-059-060-300400-
Boone IA-Story IA-Polk IA-Dallas IA-
1024 PM CDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POLK...SOUTHWESTERN
STORY...SOUTHEASTERN BOONE AND EASTERN DALLAS COUNTIES THROUGH 1100
PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, or 8 miles east of Perry, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail and additional
         heavy rainfall of one to two inches.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Ankeny, Urbandale, Johnston, Clive, Waukee, Boone, Grimes, Perry,
Adel, Bondurant, Polk City, Saylorville, Madrid, Dallas Center,
Slater, Granger, Woodward, Saylorville Lake, Big Creek Lake, and
Boone Speedway.

This includes the following highways...
 Interstate 35 between mile markers 89 and 97.
 Interstate 80 between mile markers 127 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4158 9401 4183 9420 4208 9381 4168 9347
TIME...MOT...LOC 0324Z 236DEG 23KT 4180 9393

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Fowle

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 05:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 29, 11:42 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

A 58 mph gust measured at Marshalltown Airport.

Thunderstorm Wind, Tama

When
July 30, 12:10 AM CST
Where
Tama County, 5.79 mi ESE of Lincoln
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
42.250, -92.570

A 68 mph gust at a Personal Weather Station.

Thunderstorm Wind, Greene

When
July 30, 12:27 AM CST
Where
Greene County, 10.85 mi WSW of Cooper
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.870, -94.550

A 60 mph gust at a personal weather station.

Thunderstorm Wind, Black Hawk

When
July 30, 12:43 AM CST
Where
Black Hawk County, 2.13 mi NNW of Orange
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.460, -92.380

A 59 mph gust at a personal weather station.

Thunderstorm Wind, Black Hawk

When
July 30, 12:50 AM CST
Where
Black Hawk County, 1.68 mi WSW of Evansdale
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.460, -92.310

A 65 mph gust from Iowa Dept. of Transportation RWIS.

Thunderstorm Wind, Black Hawk

When
July 30, 12:58 AM CST
Where
Black Hawk County, 3.63 mi E of Raymond
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.480, -92.150

A 60 mph gust at a personal weather station.

Thunderstorm Wind, Polk

When
July 30, 2:16 AM CST
Where
Polk County, 1.38 mi S of Capitol Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.600, -93.550

Large hardwood tree uprooted and fell on home. Delayed Report. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292813, 1292814, 1292817, 1292818, 1292819, 1292820, 1292827.